Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 27, 2009, 1:59 PM MDT for Otero County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2009, 1:59 PM MDT (19:59 UTC)
- Expired
- Jul 27, 2009, 2:45 PM MDT
- In force
- 46 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:24 PM MDT, 35 minutes earlier.
Area forecast discussion, Jul 27, 1:24 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 124 PM MDT MON JUL 27 2009 .SYNOPSIS... MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS THE NEXT TWO DAYS WHILE UPPER DISTURBANCES MOVE ACROSS THE REGION. AS A RESULT THERE WILL BE A FEW SHOWERS AND THUNDERSTORMS TODAY AND TUESDAY. HIGH PRESSURE ALOFT WILL BRING HOT MOSTLY DRY WEATHER WEDNESDAY THROUGH THE WEEKEND. && .DISCUSSION... FOR THE NEXT TWO DAYS HIGH AMPLITUDE RIDGE AXIS WILL BE ALIGNED THROUGH ARIZONA ON AN NORTHWEST TO SOUTHEAST AXIS WHICH WILL ALLOW SEVERAL WEAK UPPER SHORT WAVES TO MOVE SOUTHWARD ACROSS NEW MEXICO AND FAR WESTERN TEXAS. AT LOW LEVELS MOIST UNSTABLE AIR SHOULD CONTINUE TO FLOW INTO THE CWA WITH PRECIPITABLE WATER AMOUNTS AROUND 1.2 INCHES AND AFTERNOON CAPES NEAR 1000 J/KG. WEAK SURFACE TROUGH WILL ALSO EXTEND THROUGH SOUTH CENTRAL NEW MEXICO WITH ATTENDANT LOW LEVEL CONVERGENCE. THESE FACTORS SHOULD INDUCE SCATTERED MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS OVER MOST OF THE REGION. SURFACE DEWPOINT DEPRESSIONS NEAR 50 INDICATE A FEW STORMS COULD PRODUCE DAMAGING SEVERE DOWNBURSTS. BY WEDNESDAY RIDGE WILL DEVELOP MORE OF AN EAST WEST AXIS ACROSS SOUTHERN NEW MEXICO BEFORE UNSEASONABLY DEEP BROAD LONG WAVE TROUGH BECOMES ESTABLISHED ACROSS THE CENTRAL AND SOUTHERN ROCKIES. THE RESULT WILL BE AN ALMOST SPRING LIKE ZONAL FLOW ALOFT WITH LEE SURFACE TROUGH EVEN FORMING OVER EASTERN NEW MEXICO. WESTERLY WINDS WILL TRANSPORT DRIER AIR INTO THE REGION WITH PRECIPITABLE WATER DECREASING BELOW AN INCH AND AIR MASS STABILIZING. THUS WEDNESDAY SHOULD BE WARM AND MOSTLY DRY. BACK DOOR FRONT SHOULD PUSH INTO SOUTHEAST NEW MEXICO ON THURSDAY BUT MODELS INDICATE BOUNDARY STAYING JUST NORTH AND EAST OF THE CWA. CONTINUED HOT AND MOSTLY DRY LATER PERIODS AS LEE TROUGH REFORMS TO THE EAST FRIDAY AND REMAINS IN PLACE SATURDAY AND SUNDAY SUSTAINING DRY WESTERLY FLOW. && AVIATION...VALID 28/0000Z-29/0000Z... CONTINUED VFR THROUGH THE PERIOD. HIGH PRESSURE OVER ARIZONA AND NEW MEXICO WILL LIMIT SHOWER AND THUNDERSTORM THIS EVENING WITH MOST ACTIVITY AS USUAL MORE FREQUENT OVER AREA MOUNTAINS. GENERAL SCT070 120 AND 250 AGL WITH GNLY LGT WNW WINDS LESS THAN 10 KTS SFC TO 10K FT AGL. BRIEF MVFR IFR IN ISOLD TSTMS MOSTLY MTNS 00Z-06Z AND 18Z-24Z. && .FIRE WEATHER... PERSISTENT HIGH PRESSURE ALOFT CENTERED OVER THE AZ/NM BORDER WILL CONTINUE TO BRING ABOVE NORMAL TEMPERATURES. SUFFICIENT MOISTURE AND INSTABILITY (ENOUGH TO BREAK THE CAP AROUND 20K FEET MSL) REMAINS TO FUEL ISOLATED TO SCATTERED AFTN AND EVNG TSTMS TODAY AND TUESDAY. SOME LTG STRIKES YESTERDAY INITIATED A COUPLE OF FIRE STARTS NEAR SILVER CITY. BY WEDNESDAY INTO THURSDAY THE HIGH PRESSURE CENTER IS FORECAST TO GRADUALLY MOVE OVER NORTHERN MEXICO LIMITING THUNDERSTORMS TO MOSTLY THE MOUNTAINS FOR THE LAST HALF OF THE WEEK. TEMPERATURES WILL CONTINUE TO REMAIN WELL ABOVE NORMAL...WITH THE DESERT LOWLANDS NEAR OR ABOVE THE CENTURY MARK FOR THE ENTIRE WEEK AHEAD. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 77 103 78 102 76 / 30 20 30 10 20 SIERRA BLANCA TX 68 100 69 101 68 / 30 20 30 20 20 LAS CRUCES 73 102 74 101 72 / 30 20 30 10 20 ALAMOGORDO 70 99 71 100 70 / 30 20 30 20 20 CLOUDCROFT 51 77 52 78 51 / 30 20 30 30 30 TRUTH OR CONSEQUENCES 70 100 71 99 70 / 30 20 30 10 20 SILVER CITY 64 94 65 95 64 / 20 20 20 10 10 DEMING 70 101 71 101 70 / 20 20 20 10 10 LORDSBURG 71 102 72 100 71 / 10 20 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/20 NOVLAN
Hazardous weather outlook, Jul 27, 11:05 AM MDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1105 AM MDT MON JUL 27 2009 NMZ022>025-030>032-TXZ055-056-281745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1138 AM MDT SUN JUL 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH...SMALL HAIL AND UP TO AN INCH OF RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH...SMALL HAIL AND UP TO AN INCH OF RAIN. ONLY A SLIGHT CHANCE OF MAINLY MOUNTAIN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:27 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 63 min |
| Jul 27, 3:04 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 41 min |
| Jul 27, 3:11 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 27, 5:10 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 35 min |
| Jul 27, 5:34 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 56 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.